Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Commutator subgroups and foliations without holonomy

Author: Tao Li
Journal: Proc. Amer. Math. Soc. 130 (2002), 2471-2477
MSC (2000): Primary 57N10, 57R30
Published electronically: January 23, 2002
MathSciNet review: 1897474
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose a manifold $M$ has a codimension one, transversely orientable foliation without holonomy, and $L$ is a leaf. We give a simple, purely topological proof of the theorem that $\pi_1(L)$ is a normal subgroup containing the commutator subgroup of $\pi_1(M)$.

References [Enhancements On Off] (What's this?)

  • 1. A. Candel and L. Conlon, Foliations. I. Graduate Studies in Mathematics, 23, Amer. Math. Soc., Providence, RI, 2000, pp. 208-211. CMP 2000:06
  • 2. A. Denjoy, Sur les courbes définies par les équations différentielles à la surface du tore, J. Math. Pures Appl. 11 (1932), 333-375.
  • 3. David Gabai, Foliations and 3-manifolds, Proceedings of the International Congress of Mathematicians, Vol. I, II (Kyoto, 1990) Math. Soc. Japan, Tokyo, 1991, pp. 609–619. MR 1159248
  • 4. Hideki Imanishi, On the theorem of Denjoy-Sacksteder for codimension one foliations without holonomy, J. Math. Kyoto Univ. 14 (1974), 607–634. MR 0368028
  • 5. T. Li, Laminar branched surfaces in 3-manifolds, Preprint.
  • 6. S. P. Novikov, The topology of foliations, Trudy Moskov. Mat. Obšč. 14 (1965), 248–278 (Russian). MR 0200938
  • 7. Georges Reeb, Sur la courbure moyenne des variétés intégrales d’une équation de Pfaff 𝜔=0, C. R. Acad. Sci. Paris 231 (1950), 101–102 (French). MR 0036065
  • 8. Harold Rosenberg, Actions of 𝑅ⁿ on manifolds, Comment. Math. Helv. 41 (1966/1967), 170–178. MR 0206978
  • 9. Harold Rosenberg, Foliations by planes, Topology 7 (1968), 131–138. MR 0228011
  • 10. Richard Sacksteder, Foliations and pseudogroups, Amer. J. Math. 87 (1965), 79–102. MR 0174061

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57N10, 57R30

Retrieve articles in all journals with MSC (2000): 57N10, 57R30

Additional Information

Tao Li
Affiliation: Department of Mathematics, C1200, University of Texas at Austin, Austin, Texas 78712
Address at time of publication: Department of Mathematics, 401 Mathematical Sciences, Oklahoma State University, Stillwater, Oklahoma 74078

Received by editor(s): October 2, 2000
Received by editor(s) in revised form: March 9, 2001
Published electronically: January 23, 2002
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2002 American Mathematical Society